Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 37, NWS Albuquerque, NM

August 21, 2016Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 21, 2016, 8:22 AM MDT for Chaves County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2016, 8:22 AM MDT (14:22 UTC)
Expired
Aug 21, 2016, 10:15 AM MDT
In force
113 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 164 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS55 KABQ 211422
FFWABQ
NMC005-211615-
/O.NEW.KABQ.FF.W.0037.160821T1422Z-160821T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
822 AM MDT SUN AUG 21 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 1015 AM MDT

* AT 818 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  IN THE VICINITY OF LAKE ARTHUR AND HAGERMAN.  WATER WAS REPORTED
  OVER SPENCE AND JACKSON ROADS AS WELL AS STATE ROAD 2 AT WALNUT
  CREEK.  A TRAINED SPOTTER REPORTED 2.75 INCHES OF RAINFALL AT LAKE
  ARTHUR. FLASH FLOODING IS  ALREADY OCCURRING. ADDITIONAL HEAVY
  RAINFALL ASSOCIATED WITH SLOW MOVING THUNDERSTORMS WILL CONTINUE
  TO IMPACT AREAS BETWEEN ROSWELL AND LAKE ARTHUR THROUGH AT LEAST
  MID-MORNING. 

* LOCATIONS IMPACTED INCLUDE...
  DEXTER...HAGERMAN...LAKE ARTHUR...ROSWELL CORRECTIONAL FACILITY AND
  GREENFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DON/T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLASH
FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3322 10453 3325 10412 3297 10404 3297 10456

$$

KJ
1 follow-up statement
668 
WGUS75 KABQ 211615
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 AM MDT SUN AUG 21 2016

NMC005-211624-
/O.EXP.KABQ.FF.W.0037.000000T0000Z-160821T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAVES-
1015 AM MDT SUN AUG 21 2016

...THE FLASH FLOOD WARNING FOR CENTRAL CHAVES COUNTY WILL EXPIRE AT
1015 AM MDT...

THE HEAVY RAIN IS DIMINISHING ACROSS SOUTH CENTRAL CHAVES
COUNTY...BUT LIGHT TO OCCASIONALLY MODERATE RAIN WILL CONTINUE.
WALNUT CREEK WILL REMAIN HIGH THROUGHOUT THE DAY AND ROADS MAY
CONTINUE TO BE IMPASSIBLE. AN FLOOD ADVISORY WILL REPLACE THIS FLASH
FLOOD WARNING.

LAT...LON 3322 10453 3325 10412 3297 10404 3297 10456

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:08 AM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 6:08 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
608 AM MDT SUN AUG 21 2016

.AVIATION...
12Z TAF CYCLE
Areas of MVFR and, much more locally, IFR cigs will be impacting
east half of NM including KLVS and less likely KROW and KTCC until
roughly 16z, but kept out of KTCC due to confidence being too
low. Expecting at least a little more shra and tsra activity this
aftn compared to Sat aftn across much of the fcst area. TSRA
impact potential at nearly any TAF site although the best chances
will be at KLVS, KSAF, KAEG and KABQ, mainly between 20Z and 03Z.
Relatively brief MVFR cigs and vsby are possible with the stronger
storms with a slight risk of very short-lived IFR conditions. Mt
obscurations also a pretty good possibility with the more
significant activity. The shra/tsra coverage is likely to diminish
but not entirely end after about 03Z.

43

&&

.PREV DISCUSSION...432 AM MDT SUN AUG 21 2016...
.SYNOPSIS...
Showers and thunderstorms will develop over the western two-thirds
of New Mexico again this afternoon and will persist into the
evening hours. These storms may produce locally heavy rainfall
through this evening. Rainfall chances will begin to decrease over
the region beginning on Monday afternoon as drier air moves into
New Mexico from the west. A disturbance will move into the state
on Thursday, increasing rain chances again through Friday.

&&

.DISCUSSION...
Models are in reasonable synoptic agreement through Day 5 with a
weak upper ridge moving into the Four Corners region by Monday
morning, then being displaced as a closed low currently off the
coast of California moves eastward into the Southwest by Tuesday.
Where the models are differing is the amount of dry air that will
be advected in from the west with this trough. The GFS is the
driest with 1000-500mb layer RH values falling into the 50-60%
range by Tuesday, while the ECMWF and the NAM maintain a
noticeably moister layer through the same time period. With this
in mind, the forecast through Tuesday trended overall towards the
GFS with a gradual decrease in rain chances through Tuesday. Storm
motion today will be reasonably slow and with precipitable water
values near normal, localized heavy rainfall will be possible.
With the approach of the trough on Tuesday, storm motion should
increase although PoPs are decreasing.

Wednesday into Thursday, a trough will push through the northern
half of the state an upper ridge builds over the Southeastern
U.S. Rain chances will increase on Thursday as some moisture from
the Gulf of Mexico will begin to push into the area as the trough
moves through.

Through the week, temperatures will remain generally below
climatology.

&&

.FIRE WEATHER...
Pretty quiet late night period across the fcst area overnight,
but it will get much more active toward,and especially during, the
aftn. In fact we should see at least a little more coverage of
showers and storms today versus Sat and still favoring most the
focused across western and central NM with the NW Plateau area
being the least active within this whole area. Heavy rain will
remain a concern, particularly from the Gila region east to the
south central mtns and north into the northern mtns. Tue and
perhaps slightly so Mon we should see a significant downtick in
activity, particularly across west central, central and north
central NM, as the more westerly and somewhat stronger flow aloft
tries to drag in enough drier air in to suppress things somewhat.
Since models have been been somewhat variable in their depictions
still rather recently, confidence for this scenario is just
moderate at this time. Of course if the drying is a little less
extensive, as was the case this past Fri, the reduction in
activity will be less than indicated and it could actually lead to
a little more instability. There also could be a few more so-
called called hybrid, in other words in between fully wet and
fully dry, storms across the nw third or so of the state Tue.

Another back door front will slide down the plains and westward as
well Wed and Wed night. This will increase the potential and
coverage of showers and storms across the east and perhaps to some
degree across central NM. The front should push through the gaps
of the central mountain chain as it pushes westward Wed night or
Thu morn. Thu and Fri should be quite active with western areas
seeing the greatest impact, at least on Thu, as further moisture
is dragged into the area.

Temperatures should largely remain below normal throughout the
week, though Tue may see near to even slightly above normal aftn
temps across the east. Ventilation rates will improve Sun, mainly
east, though some spotty poor ventilation will persist across
portions of west and north NM. Vent rates will continue to increase
Mon and Tue with nearly all areas seeing very good excellent
ventilation Tue. The back door front will lower vent rates on
Wed into the poor to fair category across ne third to half of the
fcst area.  Good or better vent rates should be the rule the rest of
the work week.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 21, 5:48 AM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT SUN AUG 21 2016

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH LATE
TONIGHT. STORMS WILL DEVELOP OVER LINCOLN AND CHAVES COUNTIES
EARLY IN THE AFTERNOON BEFORE MOVING OVER THE CENTRAL MOUNTAINS
WEST TO THE CONTINENTAL DIVIDE BY MID-AFTERNOON. STORM MOTIONS
WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO
LOCALIZED AREAS OF FLOODING... ESPECIALLY NEAR RECENT AND OLDER
BURN SCARS...STEEP TERRAIN...AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE
MONDAY OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO. SLOW STORM
MOTIONS MAY RESULT IN LOCALIZED AREAS OF FLOODING...ESPECIALLY
NEAR RECENT BURN SCARS...STEEP TERRAIN...AND URBAN AREAS. RAINFALL
CHANCES WILL DECREASE SOMEWHAT TUESDAY AND WEDNESDAY AS DRIER AIR
MOVES INTO THE STATE. LATE WEDNESDAY INTO THURSDAY...A DISTURBANCE
WILL ENTER THE REGION AS MOISTURE RETURNS FROM THE GULF OF
MEXICO...WHICH WILL BRING BACK THE THREAT OF LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

54/FONTENOT

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:32 PM MDTAreal Flood AdvisoryABQTorrance118 min
Aug 20, 6:44 PM MDTAreal Flood AdvisoryABQSocorro91 min
Aug 20, 6:48 PM MDTSpecial Weather StatementABQTorrance42 min
Aug 20, 6:53 PM MDTSpecial Weather StatementABQTorrance52 min
Aug 20, 7:02 PM MDTSevere Thunderstorm WarningABQBernalillo, Santa Fe, Torrance18 min
Aug 20, 7:31 PM MDTAreal Flood AdvisoryABQTorrance59 min
Aug 20, 7:36 PM MDTAreal Flood AdvisoryABQTaos114 min
Aug 20, 8:34 PM MDTAreal Flood AdvisoryABQBernalillo116 min
Aug 21, 8:55 AM MDTAreal Flood AdvisoryABQChaves95 min
Aug 21, 10:14 AM MDTAreal Flood AdvisoryABQChaves3 hr
Aug 21, 2:24 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval111 min
Aug 21, 2:52 PM MDTAreal Flood AdvisoryABQSanta Fe113 min
Aug 21, 3:34 PM MDTAreal Flood AdvisoryABQSan Miguel116 min
Aug 21, 3:44 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 21, 4:33 PM MDTAreal Flood AdvisoryABQCibola117 min
Aug 21, 5:26 PM MDTAreal Flood AdvisoryABQSocorro109 min
Aug 21, 5:36 PM MDTSpecial Weather StatementABQSocorro24 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.